Volume 23, issue 5 (2019)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 23
Issue 7, 3233–3749
Issue 6, 2701–3231
Issue 5, 2165–2700
Issue 4, 1621–2164
Issue 3, 1085–1619
Issue 2, 541–1084
Issue 1, 1–540

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Subscriptions
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
Higher-order representation stability and ordered configuration spaces of manifolds

Jeremy Miller and Jennifer C H Wilson

Geometry & Topology 23 (2019) 2519–2591
Abstract

Using the language of twisted skew-commutative algebras, we define secondary representation stability, a stability pattern in the unstable homology of spaces that are representation stable in the sense of Church, Ellenberg and Farb (2015). We show that the rational homology of configuration spaces of ordered points in noncompact manifolds satisfies secondary representation stability. While representation stability for the homology of configuration spaces involves stabilizing by introducing a point “near infinity”, secondary representation stability involves stabilizing by introducing a pair of orbiting points — an operation that relates homology groups in different homological degrees. This result can be thought of as a representation-theoretic analogue of secondary homological stability in the sense of Galatius, Kupers and Randal-Williams (2018). In the course of the proof we establish some additional results: we give a new characterization of the homology of the complex of injective words, and we give a new proof of integral representation stability for configuration spaces of noncompact manifolds, extending previous results to nonorientable manifolds.

Keywords
representation stability, secondary representation stability, configuration spaces, twisted commutative algebras, homological stability, secondary homological stability, complex of injective words, arc resolution
Mathematical Subject Classification 2010
Primary: 18A25, 55R40, 55R80, 55U10
References
Publication
Received: 13 March 2018
Revised: 21 January 2019
Accepted: 23 February 2019
Published: 13 October 2019
Proposed: Jesper Grodal
Seconded: Anna Wienhard, Ralph Cohen
Authors
Jeremy Miller
Department of Mathematics
Purdue University
West Lafayette, IN
United States
Jennifer C H Wilson
Department of Mathematics
University of Michigan
Ann Arbor, MI
United States